Aa
A
A
A
Close
Weight Loss & Dieting Community
7.65k Members
Avatar universal

Unintended weight loss-zoloft

I am a 24 year old female and I began taking sertraline at the end of August.  Therefore, I've been taking it about three months.  When I first began taking the medication, I completely lost my appetite, felt dizzy, and just out of it.  I literally had to force feed myself which was dreadful, but I know I needed to eat and ate as much as I could for at least every meal so my body wouldn't think I was starving it.  My appetite and body adapted to the medication after about a week, and my appetite came back.  I noticed that I didn't need to eat as much to be full, and my cravings for bad food decreased.  Because of this, I thought it would be a great idea to begin eating a healthier diet...to just be healthier.  With no actual intention to lose weight, I have.  I can't figure out if it is from changing my diet, the medication, or both.  I have been 135 pounds give or take for about eight years.  I weigh about 120 pounds now. That means I have lost 2-3 pounds each week!  At first, I was thrilled but now I am wondering if I should be concerned.
My diet has changed from over-eating for practically every meal and eating bad foods often.  Now I eat as natural as I can, trying to eat a balanced diet.  A common breakfast meal would be a packet of fruit oatmeal mixed with 1/4 cup whole oats, and fat free yogurt.  A typical lunch would be half a sandwich with organic whole grain bread, a few pieces of lunch meat, slice of cheese, avocado, and vegies with a piece of fruit, and a cup of soup.  Dinner could be half a plate of spinach tossed in a lowfat vinegarette with craisens and sliced almonds, serving of fruit, and a serving of protein and grain such as spaghetti with elk burger.  I will snack with something like a kashi granola bar, or I LOVE apples with adams peanut butter.  I have quit drinking coffee regularly and try to drink tea or water otherwise.  I do not drink soda, I drink juice occasionally and nonfat milk everyday in chai tea.
Sorry this is so extensive, I just thought it would be better answered if all the details were shared.  So is this my diet, medication, or both?  I feel completely normal when it comes to energy and daily life.
If it is thought that the sertraline is the cause, how is the medication afftecting my body to result in weight loss(metabolism, thyroid)?
Any educated thoughts would truly be appreciated!
3 Responses
649848 tn?1534637300
COMMUNITY LEADER
Weight loss can be a side effect of Zoloft.  Here's one site that mentions weight loss with zoloft:
http://depression.emedtv.com/zoloft/zoloft-and-weight-loss.html

From the little bit I read, it sounds like the main effect of Zoloft is to decrease the appetite.  The thyroid largely controls metabolism and the Zoloft should not affect thyroid function.

You don't give your height, age or activity level, so we don't know if you are at a normal weight or not. It seems that you might have "double cause" here, between the Zoloft and the drastic change in your diet.

If you feel that you are losing too much weight, too quickly, you should talk to your doctor about having your medication adjusted.  

Avatar universal
Thanks for the feedback Barb. I am 24, about 5'5", and don't excercise purposefully on a regular basis. However, I do a lot of housework, go on an occasional stroll or bikeride, I teach 46 kindergarteners which keeps me on my toes. Zoloft only affected my appetite for a month or so, but its been completely normal for a month or two. I'm thinking the initial loss of appetite contributed by possibly decreasing the capacity of my stomach, therefore making it difficult to eat excessively (which I used to do).
649848 tn?1534637300
COMMUNITY LEADER
Since it seems that a common side effect of Zoloft is weight loss, I'd caution you to be very careful to watch your weight, so you don't end up underweight, which comes with a whole different set of problems than being overweight.

At 120 lbs, you underweight for all but small framed women of 5'5".  Here's a bit copied from a height/weight chart for your height:

Small Frame                     Medium Frame                 Large Frame
   117-130                             127-141                          137-155

I'd advise you to keep up with your healthy diet, as I, also, know that Zoloft (as well as other antidepressants) can deplete the body of some nutrients.

I'd guess the weight loss might continue; you might want to talk to your doctor and see if there is a smaller dose of Zoloft you could take, that would be effective for the depression, but not affect your weight.  

While the Zoloft should not affect your thyroid function, hyperthyroidism is a major cause of weight loss, as well as depression...... I'm thinking you should get tested.  Ask for TSH, Free T3 and Free T4 to start with.
Have an Answer?
Top Healthy Living Answerers
649848 tn?1534637300
FL
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
14 super-healthy foods that are worth the hype
Small changes make a big impact with these easy ways to cut hundreds of calories a day.
Forget the fountain of youth – try flossing instead! Here are 11 surprising ways to live longer.
From STD tests to mammograms, find out which screening tests you need - and when to get them.
Tips and moves to ease backaches
Here are 12 simple – and fun! – ways to boost your brainpower.